|Posted on Tuesday, March 20, 2001 - 1:28 pm: || |
Clamping Down on Energy Drinks
Home - Yahoo! - My Yahoo! - News Alerts - Help
Home Top Stories Business Tech Politics World Local Entertainment Sports Science Health Full Coverage
Oddly Enough News - updated 7:14 AM ET Mar 20
Add to My Yahoo!
Monday March 12 11:30 AM ET
Clamping Down on Energy Drinks
YANGON (Reuters) - Myanmar, widely accused of being the main source of illegal drugs flooding into Thailand, said on Monday it was clamping down on smuggled Thai-made energy drinks and monosodium glutamate to safeguard public health.
``Various brands of Thai-made monosodium glutamate...and various brands of energy drinks...are being smuggled into Myanmar through the border, by land or by sea,'' said an order issued by the ministry of home affairs at the weekend.
``With a view to safeguarding public health, it is hereby announced that the importing, trading and consuming of the...illegally-imported items have been banned.''
Although the import of Thai energy drinks and monosodium glutamate flavoring powder is illegal in Myanmar, the items are widely available.
There was no mention of the punishments for violating the order.
|Posted on Tuesday, March 20, 2001 - 7:26 pm: || |
The smugglers should be made to eat the stuff!
The site http://www.asiatour.com/thailand/e-02trav/et-tr153.htm minimizes the dangers of MSG, but in the process says how common its use is in Thai food:
"The extensive use of monosodium glutamate, known in the West as meat tenderizer, can be criticized in Thai cuisine as it has been suspected of causing side effects. Monosodium glutamate is not a spice in itself as it is basically tasteless. However, it does contribute to blend and enhance flavors. In Thai street kitchens it is not unusual to see a teaspoon full of monosodium glutamate added to just one bowl of soup."
|Posted on Wednesday, March 28, 2001 - 12:19 am: || |
The below article appeared in our local paper. Dr. Gott seems the type to be open to different causes for health problems and more natural cures. I wrote to him some time ago about MSG and got no reply. But since he mentions MSG in this article, maybe it would be a good time to write again.
Hypertension drugs have side effect
Dear Dr. Gott:
For 10 years, I have been taking hydrochlorothiazide for hypertension -- and I have been impotent.
Could this medication be causing my problem? I donít want to live this way.
Many medicines, especially those used to treat hypertension and heart disorders, can cause male sexual dysfunction.
Hydrochlorothiazide, a mild diuretic, is such a medication. Although it ordinarily does not cause erectile dysfunction, some men are affected, although the reasons are a mystery. Ask your doctor to prescribe a substitute, such as a beta-blocker or an ACE-inhibitor, which should not affect your sexual functioning.
Let me add the obvious: Any drug can affect sexual interest and performance.
Because of this unpleasant trade off, many of my hypertensive patients choose a more natural, cheaper method to control their blood pressures.
This approach includes shedding excess pounds with a reasonable diet, reducing salt intake and exercising regularly
Iíve found that by losing even as few as 10 pounds, avoiding salt (including MSG in Asian food, dill pickles and anchovies) and walking briskly for 30 to 60 minutes a day, many of my overweight, sedentary hypertenstves can dramatically affect their blood pressure readings. Whatís more, they feel better in the bargain. Your doctor can advise you if this option advisable.
You can write to Dr Gott c/o the Northwest Herald, 200 Madison Ave., New York, NY 10116.
|Posted on Wednesday, March 28, 2001 - 4:01 am: || |
Dr. Gott only seems to connect MSG with hypertension by way of its sodium content. Maybe someone more knowledgeable would be more receptive:
|Posted on Wednesday, March 28, 2001 - 7:59 am: || |
Looks like this symposium put out a lot of documentation. It would be interesting to see it or the summary.
Regretfully, J.D. Fernstrom (not related) is heavily involved but has been unresponsive to my attempts to contact him.